Alert archive / South Dakota / Tornado Warnings in 2001
Tornado Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 18, 2001, 9:13 PM CDT for Faulk County, Potter County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2001, 9:13 PM CDT (02:13 UTC)
- Expired
- Jul 18, 2001, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Faulk County, SD, Potter County, SD
The radar
The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 9:15 PM CDT | Hail 1.75 | Tolstoy, SD | |
| Jul 18, 9:19 PM CDT | Tornado F0 | Onaka, SD | A tornado touched down northwest of Onaka traveling through a field. The tornado only caused some tree damage. Path length and width were estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4034 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 190214 TORABR SDC049-107-190245- /NEW.KABR.TO.W.0042.190213-190245/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 913 PM CDT WED JUL 18 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... WESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA EASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 945 PM CDT * AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 6 MILES WEST OF ONAKA...OR ABOUT 23 MILES NORTHEAST OF GETTYSBURG...MOVING EAST AT 15 MPH. * THE TORNADO WILL BE NEAR... ONAKA AROUND 940 PM CDT A TRAINED WEATHER SPOTTER REPORTED A TORNADO 5 MILES NORTHEAST OF TOLSTOY AT 855 PM. THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY: YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4524 9959 4512 9961 4511 9948 4523 9945 KEARNS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 18, 3:15 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jul 18, 3:15 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT WED JUL 18 2001 INTERESTING DAY. VERY UNSTABLE AIR IN PLACE OVER THE AREA. MORNING SOUNDING SHOWED 5500 J/KG CAPE AND LI OF -12.5C WITH A PRECIPITABLE WATER OF 1.42. NOT BAD FOR A MORNING SOUNDING. LAST EVENINGS SOUNDING SHOWED CAPES OF 7800 AND -16. VERY INTERESTING VALUES FOR THIS PART OF THE COUNTRY. AFTERNOON HEATING CONTINUES TO DESTABILZE AIR UNDER FAIRLY STRONG CAP. LATEST GOES DERIVED PRODUCTS FROM 16Z CONFIRM VERY HIGH CAPE VALUES AND DECREASING CINH VALUES UNDER 100 J/KG JUST WEST OF ABERDEEN. STILL HAVE VERY WARM MID LAYER IN PLACE WITH H7 TEMPERATURE OF +11 ON 12Z SOUNDING AND +12 ON GOES DERIVED SOUNDING. THIS WARM MID LAYER WOULD NORMALLY BE ENOUGH TO INHIBIT CONVECTION IN THIS AREA. HOWEVER AGREE WITH SPC ON EXISTENCE OF SUB SYNOPTIC BOUNDARIES CLOSE TO THIS AREA TO FOCUS CONVERGENCE AS WELL AS SYNOPTIC BOUNDARIES TO THE NORTH AND WEST. H5 WAVE IS MOVING OVER EAST CENTRAL PART OF THE STATE THAT WILL ALSO AID DEVELOPMENT. WITH CAP ERODING WILL MENTION CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...IN THE EASTERN HALF OF THE AREA. EXPECT THE MOST LIKELY AREA TO BE THE NORTH AND EAST PART OF AREA. NEXT SIGNIFICANT CHANCE WILL OCCUR THURSDAY NIGHT AND FRIDAY AS STRENGTHENING H5 WAVE CLOSES OFF OVER NORTHEAST SOUTH DAKOTA. .EXTENDED DISCUSSION... EXTENDED MODELS CONTINUE TO SHOW NO RELIEF IN THE HEAT OR HUMIDITY THROUGH MUCH OF THE EXTENDED PERIOD AS 500MB RIDGE MOVES LITTLE THROUGH PERIOD. THEREFORE...BIGGEST ISSUE WILL BE THE CHANCES FOR CONVECTION. THINK MOST OF THE CONVECTION SATURDAY AND SUNDAY WILL STAY NORTH OF THE AREA AS AVN MODEL WOULD SUGGEST THAT WE WOULD BE CAPPED. WEAK FRONTAL BOUNDARY PUSHES THROUGH THE REGION ON MONDAY WHICH WILL GIVE MUCH OF THE CWA A CHANCE FOR STORMS...THEN HIGH PRESSURE MOVES IN ON TUESDAY. THE HIGH THEN PUSHES OFF TO THE EAST ON WEDNESDAY AS MRF DEPICTS ANOTHER LEESIDE TROUGH PUSHING INTO THE WESTERN PLAINS DURING THE DAY. WITH LITTLE CHANGE IN THE RIDGE PATTERN ALOFT...WENT SIGNIFICANTLY WARMER THAN MRF/MEX GUIDANCE FOR HIGHS EACH DAY. LOWS SEEMED A TAD LOW IN THE LATER PERIODS... THEREFORE WENT AT OR SLIGHTLY ABOVE GUIDANCE VALUES DURING THE PERIOD. .ABR...NONE. KEEFE/ECKBERG
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:56 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 64 min |
| Jul 18, 8:32 PM CDT | Tornado Warning | ABR | Edmunds | 28 min |
| Jul 18, 8:38 PM CDT | Tornado Warning | ABR | McPherson | 37 min |
| Jul 18, 8:43 PM CDT | Tornado Warning | ABR | Faulk, Potter | 32 min |
| Jul 18, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 31 min |
| Jul 18, 9:44 PM CDT | Tornado Warning | ABR | Faulk | 31 min |
| Jul 18, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 47 min |
| Jul 18, 10:19 PM CDT | Flash Flood Warning | ABR | Edmunds, Faulk | 3 hr |
| Jul 18, 10:29 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 31 min |
| Jul 18, 10:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 45 min |
| Jul 18, 11:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Jul 19, 12:43 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 62 min |
| Jul 19, 1:34 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 41 min |
| Jul 19, 1:43 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 17 min |
| Jul 19, 2:14 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 31 min |
| Jul 19, 3:31 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 44 min |
| Jul 19, 3:57 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Faulk, Spink | 48 min |
| Jul 19, 4:50 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 40 min |
| Jul 19, 5:33 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 27 min |
| Jul 19, 3:27 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jul 19, 6:17 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 43 min |
| Jul 19, 6:43 PM CDT | Tornado Warning | ABR | Edmunds | 47 min |
| Jul 19, 6:54 PM CDT | Tornado Warning | ABR | Potter | 36 min |
Nearby
Tornado Warnings in South Dakota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.